Tennessee, 2009

Strong Wind in Tennessee, February 3, 2009

February 3, 2009 · NWS MEG · 1 event in 1 county or zone

Strong winds between 20 to 30 mph affected West Tennessee during the afternoon of February 3, 2009. An 18-wheeler was overturned in Jackson as a result of the strong winds.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Strong winds between 20 to 30 mph affected West Tennessee during the afternoon of February 3, 2009. An 18-wheeler was overturned in Jackson as a result of the strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 3, 11:42 AM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Feb 3, 11:42 AM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1142 AM CST TUE FEB 3 2009

.UPDATE...

UPDATED AVIATION DISCUSSION FOR 18Z TAFS.

&&

.DISCUSSION...

UPDATE...

/ISSUED 1028 AM CST TUE FEB 3 2009/

THE ARCTIC COLD FRONT IS CONTINUING TO PROGRESS SOUTHWARD ACROSS
THE MIDSOUTH THIS MORNING. PLAN TO UPDATE THE FORECASTS TO REFLECT
THE RAPID TEMPERATURE DROP BEHIND THE FRONT. NORTHWEST WINDS ARE
GUSTY BEHIND THE FRONT WHICH IS COVERED WELL IN THE FORECAST.
CANNOT RULE OUT A SNOW SHOWER NEAR THE TN RIVER THIS AFTERNOON.

SWC

DISCUSSION...

/ISSUED 247 AM CST TUE FEB 3 2009/

A REINFORCING COLD FRONT WILL MOVE THROUGH THE MIDSOUTH TODAY.
MUCH COLDER AIR WILL FILTER INTO THE AREA BEHIND THE FRONT. HIGHS
WILL LIKELY BE REACHED IN THE MORNING ACROSS NORTHERN SECTIONS OF
THE CWA. TEMPERATURES WILL THEN EITHER DROP OR HOLD STEADY. THERE
COULD BE SOME LIGHT SNOW OR FLURRIES ACROSS PORTIONS OF WEST
TENNESSEE...MAINLY NEAR THE TENNESSEE RIVER...OTHERWISE EXPECT THE
FRONT TO COME THROUGH DRY. HIGHS WILL BE IN THE UPPER 30S TO UPPER
40S.

ARCTIC HIGH PRESSURE WILL BUILD INTO THE MIDSOUTH TONIGHT AND WILL
REMAIN OVER THE REGION THROUGH WEDNESDAY NIGHT. LOWS WILL BE IN THE
TEENS TO LOWER 20S WITH WEDNESDAY NIGHT LIKELY BEING THE COLDEST
WITH THE HIGH DIRECTLY OVER THE AREA. WEDNESDAY WILL CHILLY WITH
HIGHS ONLY IN THE LOWER TO MID 30S.

BY THURSDAY...THE HIGH SHIFTS EAST AS AN UPPER RIDGE BEGINS TO MOVE
OVER THE REGION. THIS WILL SET UP A WARMER PATTERN FOR THE END OF
THE WEEK THROUGH THE BEGINNING OF NEXT WEEK.

RAIN CHANCES MAY OCCUR AS A COLD FRONT SLIPS SOUTH INTO THE CWA
SATURDAY NIGHT INTO SUNDAY. THE FRONT WILL LIFT BACK NORTH BY SUNDAY
NIGHT AS THE RIDGE HOLDS STRONG OVER THE REGION.

ANOTHER COLD FRONT WILL APPROACH FROM THE WEST ON MONDAY BUT LIKELY
WILL NOT MOVE INTO CWA UNTIL AFTER END OF FORECAST PERIOD.
HOWEVER...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS COULD
OCCUR MONDAY AFTERNOON AHEAD OF THE FRONT MAINLY ACROSS WESTERN
SECTIONS OF THE CWA.

TEMPERATURES FOR THE THURSDAY THROUGH MONDAY PERIOD WILL WARM FROM
HIGHS IN THE 40S FOR THURSDAY TO HIGHS IN THE 60S BY THE WEEKEND
INTO MONDAY. LOWS THURSDAY NIGHT WILL BE UPPER 20S TO MID 30S BUT
WILL BE IN THE 40S BY THE WEEKEND.

KRM

&&

.AVIATION...

18Z TAFS

COLD FRONT MOVED THROUGH THE AREA THIS MORNING AND THE FRONT IS
PRESENTLY AROUND CBM. WINDS ARE NORTHWEST OR CHANGING TO NORTHWEST
NOW, AND THEY ARE GUSTING TO 31 MPH. THERE IS A BKN TO OVC DECK
OF MID LEVEL CLDS BEHIND THE FRONT WITH THE BACK EDGE AT MEMPHIS
AND JACKSON.

WINDS WILL CONTINUE TO BE GUSTY...25 TO 30 KTS THIS AFTN. CLDS
WILL SLIP ON SOUTH OUT OF THE AREA. MEANWHILE...TEMPERATURES WILL
TUMBLE THIS AFTERNOON.

WINDS WILL REMAIN UP TONIGHT UNDER CLEAR SKIES. DEWPOINTS WILL BE
DOWN TO NEAR 0 DEGREES.

AXIS OF ARCTIC HIGH SHOULD BE IN CENTRAL AR TMR MORNING. WINDS
WILL STAY OUT OF THE NORTH AND SKIES SHOULD BE CLEAR.

WER

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  42  20  35  19 /  10   0   0   0
MKL  38  16  32  12 /  20   0   0   0
JBR  37  15  33  18 /  10   0   0   0
TUP  42  20  37  16 /  10   0   0   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Feb 3, 3:28 AM CST, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
328 AM CST TUE FEB 3 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-041200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
328 AM CST TUE FEB 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KRM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Madison

When
February 3, 1:00 PM CST to 2:00 PM CST
Where
Madison forecast zone
Measured
22 kt (25 mph) estimated sustained
Property damage
$10,000
Reported by
Newspaper
Coordinates
35.608, -88.838 (the zone’s center; the record gives no point)

An 18-wheeler overturned in Jackson.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156746.